advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tulsa, Oklahoma, USA:

Our 15 year old daughter, who has been in a honeymoon for two years and takes 1 unit of Humalog and 4 units of NPH at 6:45 am and 5:30 pm, experiences lows of 40-50 mg/dl [2.2-2.7 mmol/L] at 8:30 am. We are confused because at 7:30 am her blood sugars can reach 195 mg/dl [10.8 mmol/L], and the rest of the day is great. She eats a snack at 8:00 am. Any suggestions? What is the best way to solve mid-morning lows?

Answer:

Congratulations to your daughter on having such a prolonged honeymoon. Your daughter is not on a lot of insulin for her age! There are a several different options that I can think of:

  1. Add increased protein to the bedtime snack, or consider a long-lasting starch such as cornstarch (commercially available in such products such as Extend).
  2. "Split-out" the evening dose of NPH to be given at bedtime. This will delay the peak effect by a couple of hours.
  3. Change from NPH in the evening to Lente, as Lente has a slightly later peak than NPH.
  4. Consider switching to a regimen of long-acting Ultra-Lente (usually given twice-a-day) or Lantus (insulin glargine) (given once a day at bedtime) to provide a basal level of insulin with less peaking. However, then she would require short-acting insulin (Regular or Humalog or Novolog) with each meal and possibly snacks. Ultra-Lente can be mixed with other insulins; Lantus cannot be mixed. This is sometimes referred to as Multiple Daily Injections (MDI).
  5. Consider an insulin pump.
You might want to discuss these options with your daughter's diabetes team to find which would be the best for her lifestyle.

DS

DTQ-20010920225435
Original posting 28 Sep 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.